Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 490, NWS Midland/Odessa, TX

August 9, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 9, 2007, 6:44 PM MDT for Eddy County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2007, 6:44 PM MDT (00:44 UTC)
Expired
Aug 9, 2007, 7:19 PM MDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 168 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2952 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 100045
SVRMAF
NMC015-100145-
/O.NEW.KMAF.SV.W.0490.070810T0044Z-070810T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM MDT THU AUG 9 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 745 PM MDT

* AT 642 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAKEWOOD...OR 15 MILES SOUTH OF ARTESIA. THIS STORM WAS DRIFTING
  TO THE WEST AT AROUND 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LAKEWOOD...
  SEVEN RIVERS...
  DAYTON...
  U.S. HIGHWAY 285 BETWEEN MILE MARKERS 50 AND 63...

QUARTER SIZE HAIL HAS COVERED THE GROUND IN LAKEWOOD. PERSONS IN THE 
PATH OF THIS STORM SHOULD BE PREPARED TO SEEK SAFE SHELTER IMMEDIATELY.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3246 10444 3275 10454 3275 10433 3264 10428
TIME...MOT...LOC 0044Z 111DEG 2KT 3263 10438

$$
1 follow-up statement
000 
WWUS54 KMAF 100119
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM CDT THU AUG 9 2007

NMC015-100129-
/O.CAN.KMAF.SV.W.0490.000000T0000Z-070810T0145Z/
EDDY NM-
719 PM MDT THU AUG 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EDDY COUNTY IS
CANCELLED...

AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3246 10444 3275 10454 3275 10433 3264 10428
TIME...MOT...LOC 0119Z 111DEG 2KT 3264 10440

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:51 PM MDT, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 12:51 PM MDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT THU AUG 9 2007

.SHORT TERM...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL LINGER OVER WESTERN
PORTIONS OF THE CWA THIS AFTERNOON AND EVENING ON THE WESTERN FRINGE
OF AN UPPER LEVEL RIDGE SITUATED OVER THE SOUTHERN PLAINS.  THE
STORMS WILL DEVELOP OVER A WEAK SURFACE TROUGH...WHICH HAS BECOME
ESTABLISHED A LITTLE FURTHER WEST THAN YESTERDAY AND BE AIDED BY
ANOTHER WEAK SHORTWAVE TROUGH TRANSLATING WESTWARD OVER THE SOUTHERN
CWA.  THE STORMS THAT DEVELOPED YESTERDAY WERE MARKEDLY WEAKER THAN
TUESDAYS...AND EXPECT STORMS TODAY TO BE SIMILAR TO WEDNESDAYS OR
WEAKER AS THE UPPER LEVEL RIDGE CONTINUED TO EXPAND OVER THE AREA.
A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS AS
PWATS WERE STILL 128 PERCENT OF NORMAL AND THE SUBCLOUD LAYER WAS
FAIRLY DRY.  ANY STORMS THAT DEVELOP WILL DISSIPATE WITH THE LOSS OF
HEATING.

WILL TEND OVERNIGHT LOWS TOWARD PERSISTENCE...IF NOT A LITTLE
COOLER...SINCE DEWPOINTS ARE LOWER THAN IN RECENT DAYS AND WEAK
SURFACE RIDGING WILL RESULT IN WEAK WINDS MOST LOCATIONS.  SINCE
CONVECTION LOOKS TO BE LESS...CLOUD DEBRIS WILL PROBABLY BE LESS
TOO...SO VERY GOOD RADIATIONAL COOLING CONDITIONS ARE EXPECTED.

.LONG TERM...
WILL LEAVE THE EXTENDED FORECAST DRY AS THE UPPER LEVEL RIDGE IS
EXPECTED TO EXPAND OVER THE AREA FURTHER FRIDAY...THEN TAKE UP SEMI
PERMANENT RESIDENCE OVER THE SOUTHERN ROCKIES/PLAINS THROUGH MID
NEXT WEEK.  MODELS DO DEPICT A COUPLE OF UPPER LEVEL LOWS
TRANSLATING WESTWARD ALONG THE SOUTHERN FRINGE OF THE HIGH...BUT
THESE WILL LIKELY BE TOO FAR SOUTH TO AFFECT THE CWA.  DAYTIME MAX
TEMPERATURES WILL BE ABOVE NORMAL DURING THIS TIME...WHILE OVERNIGHT
MINS WILL LIKELY BE AT OR BELOW NORMAL DUE TO LOWER DEWPOINTS AND
GOOD RADIATIONAL COOLING CONDITIONS MORE OFTEN THAN NOT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  97  70  98  /  10   0   0   0
CARLSBAD NM                68  99  68 100  /  20   0   0   0
DRYDEN TX                  72  98  72 100  /  10   0   0   0
FORT STOCKTON TX           71  98  71  99  /  10   0   0   0
GUADALUPE PASS TX          68  92  68  92  /  20  10  10  10
HOBBS NM                   67  99  67 102  /  10   0   0   0
MARFA TX                   58  92  58  91  /  20  10  10  10
MIDLAND INTL AIRPORT TX    67  97  69  99  /  10   0   0   0
ODESSA TX                  68  98  70 100  /  10   0   0   0
WINK TX                    72 102  73 104  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/99
Hazardous weather outlook, Aug 9, 12:49 PM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT THU AUG 9 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
149 PM CDT THU AUG 9 2007 /1249 PM MDT THU AUG 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS...GENERALLY WEST OF A
TATUM...CARLSBAD...PECOS...FORT DAVIS AND BIG BEND LINE...WILL
PERSIST INTO THE EVENING.  SOME OF THESE STORMS MAY PRODUCE WIND
GUSTS TO 45 MPH AND LOCALLY HEAVY RAINFALL.  MINOR FLOODING OF
ARROYOS...DRAWS AND OTHER LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 9, 5:15 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT THU AUG 9 2007

NMZ028-100000-
EDDY COUNTY PLAINS-
515 PM MDT THU AUG 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY.

AT 512 PM MDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
ARTESIA. THIS STORM IS MOVING TO THE NORTHWEST AT AROUND 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS BETWEEN 45
AND 55 MPH...IN ADDITION TO VERY HEAVY RAIN...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND SMALL HAIL.

RESIDENTS IN NORTHERN EDDY COUNTY...INCLUDING ARTESIA...SHOULD SEEK
SAFE SHELTER AS THIS THUNDERSTORM APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR
TELEVISION...OR OTHER MEDIA SOURCES FOR LATER STATEMENTS AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.
Local storm report, Aug 9, 6:32 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
732 PM CDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             LAKEWOOD                32.62N 104.35W
08/09/2007  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

            HAIL TO THE SIZE OF QUARTERS REPORTED IN LAKEWOOD

&&

EPLATT

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.